My daughter has celiac disease, irritable bowel, lactose intolerance & has migraines. She has a bachelor’s degree but works retail. We were so happy when she managed to get the J & J vaccine. She suffered only mild chills after the shot. She was about to switch birth control for one that has no estrogen (Slynd). But what does one need to be aware of for symptoms.
In a recent clinical update, you said that if a school plan results in lots of potential exposure, then the plan is not a good one and the school needs a better plan. I’m a high school teacher and we have been doing cohorted hybrid days since September. We are being forced to come back full in person in a few weeks. Instead of 12 kids in a room with 6 ft distancing, we’ll now have 25-28 kids in a room with 3ft distancing. The CDC guidelines say that anyone within 6ft for more than 15 minutes would be considered a close contact and would have to quarantine. In that case, a single positive student in 6 classes throughout the day could yield as many as 36 contacts in the building. Given the limitations of space in our building and the CDC guidelines on close contacts, I don’t see how there could be a return to school plan that does not result in a lot of potential exposure. Do you have any advice on this?
Mary in Metrowest Boston
First, I am a big fan and thank you for these clinical updates which are always so enjoyable and full of helpful information.
I am writing on the topic of IM route of the covid vaccines and the question of inadvertent IV administration.
I too was taken aback by the initial reference to pulling back before injection, and appreciated the email from Alida Fernhout, the nurse from Canada, with her thorough feedback; I also appreciated Dr.Griffin’s note that the well-sourced email was more than just her “thoughts,” and the acknowledgment that pulling back is not current evidence based practice.
All of that said the topic has brought to the front of my mind a question that I already had, which is what might be the consequences of inadvertent IV administration. Someone I know came to me with a concern that one of the vaccines he gave did in fact go IV – which he believes based on “feel” of having hit a vessel followed by continuing to inject before his brain and muscles had time to react to this unexpected sensation.
I realize there’s no data on this but would appreciate thoughts on what would be theoretically expected in this case? The vaccine in question was mRNA but I suppose in either case we would have the “recipe” for spike protein, as I call it in patient teaching, within circulation. Would this lead to uptake and spike production within the vessels? If so could this be related to the rare clotting issues seen with AZ and now J&J? And/or would it move out of the bloodstream and be used in a similar but less localized way than in IM administration?
Your insight as always will be much appreciated!
Family Nurse Practitioner